Funnel Cloud, Yell
- When
- April 14, 9:45 PM CST
- Where
- Yell County, 3 mi NW of Aly
- Reported by
- Law Enforcement
- Coordinates
- 34.811, -93.517
A funnel cloud was sighted.
A cold front and strong area of low pressure aloft approached Arkansas on the 14th. The result was an outbreak of severe weather from the evening of the 14th through the pre-dawn hours of the 15th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
A cold front and strong area of low pressure aloft approached Arkansas on the 14th. The result was an outbreak of severe weather from the evening of the 14th through the pre-dawn hours of the 15th. Several tornadoes occurred. Additionally, storms developed into line segments which often bowed out, creating damaging thunderstorm winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 14, 5:51 PM CST, 3 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 651 PM CDT THU APR 14 2011 .AVIATION... TSTMS FROM OK WILL ENTER WRN AR LATER THIS EVE AND SHOULD SHIFT E OF ALL TAF SITES BY MID MORNING FRI. TIMING OF STORMS WAS PRETTY MUCH IN LINE WITH NAM AND GFS. HOWEVER...SOME OF THE MODELS HAVE BEEN INDICATING SCT TS DEVELOPMENT OUT AHEAD OF OK STORMS THIS EVENING /AND ISOLATED STORM HAS POPPED UP IN SERN OK/...SO ALLOWED FOR A LONGER AMOUNT OF TIME FOR TS AT THE TAF SITES. UNTIL TSTMS ARRIVE...CONDITONS SHOULD BE VFR WITH GUSTY S-SW SURFACE WIND. CEILING LOWERING TO MVFR/OCNL IFR DUE TO CEILINGS AND VISIBILITIES AS TSTMS MOVE THROUGH. ALSO...VERY GUSTY WINDS SHOULD ACCOMPANY THE STORMS. CONTINUED MVFR FOR AWHILE FRI MORNING...THEN BECOMING VFR. GUSTY WSW-W WINDS THROUGHOUT THE DAY FRI. && .PREV DISCUSSION... /ISSUED 320 PM CDT THU APR 14 2011/ SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT DEEPENING LOW PRES SYS WAS CENTERED ACRS CNTRL KS AT MID AFTN. LOW LVL MOISTURE CONTD TO ADVECT NWD INTO ERN OK AND SWRN AR. CDFNT/DRYLINE WAS ALIGNED SWD FM THE LOW ACRS CNTRL OK. TEMPS HAVE WARMED INTO THE 70S AND LOWERS 80S ACRS THE FA. CURRENT FCST THINKING RMNS UNCHANGED AS STRONG/SVR STORMS EXPECTED TO AFFECT THE AREA TNGT INTO FRI. SCTD TO NUMEROUS SHRA/TSRA WL DVLP BY LATE THIS AFTN/EVENING ACRS ERN OK AND EVENTUALLY AFFECT PARTS OF WRN AR...WHERE DISCRETE STORMS COULD PRODUCE ISOLD TORNADOES THRU THE EVENING HRS. ACTIVITY EXPECTED TO EVENTUALLY ORGANIZED INTO A BROKEN LINE OF STORMS AS THE NIGHT PROGRESSES...WITH THE FOCUS FOR WIND DAMAGE AND LARGE HAIL CONTG INTO FRI. PRECIP WL TAPER OFF FM THE W LATE TNGT AND FRI AS THE FNT SHIFTS E OF AR. WITH SFC LOW EXPECTED TO BE CENTERED OVR MO ON FRI...GUSTY W/SWLY WINDS WL BE COMMON. WENT AHEAD AND POSTED A LAKE WIND ADVY ACRS THE FA FOR FRI. LATER SHIFTS CAN MONITOR TRENDS FOR A POSSIBLE UPGRADE TO A WIND ADVY OVR PARTS OF THE AREA. CYCLONIC FLOW WL RESULT IN PLENTY OF WRAPAROUND MOISTURE WL KEEP CLOUDS ACRS MUCH OF THE STATE FRI NGT AND SAT. CANNOT RULE OUT SOME LEFTOVER SHOWERS FRI NGT OVR NRN AR. WINDS WL SUBSIDE HEADING INTO SAT WITH COOLER AND DRIER AIRMASS. HIGH PRES WL SETTLE OVR THE SAT NGT BEFORE SHIFTING EWD BY SUN. SLY FLOW WL RETURN SUN AFTN WL SOME INCRS IN MOISTURE COMMENCING BY SUN NGT. LONG TERM...MONDAY THROUGH THURSDAY IT APPEARS A RIDGE OF HIGH PRESSURE WILL BUILD OVER THE SOUTHEAST UNITED STATES THROUGH THE FIRST PART OF THE EXTENDED PERIOD. A COLD FRONT WILL APPROACH FROM THE NORTHWEST...AND WILL LIKELY STALL ON TUESDAY AS IT ENCOUNTERS THE RIDGE. A COUPLE OF WAVES OF LOW PRESSURE WILL FORM ALONG THE FRONT THROUGH THURSDAY...WITH THE FRONT WAVERING ACROSS THE STATE. THE FRONT WILL BRING UNSETTLED CONDITIONS...WITH CLOUDS/SCATTERED THUNDERSTORMS EXPECTED. THE FRONT WILL BE A FOCUS FOR LOCALLY HEAVY RAIN...AND WILL HAVE TO MONITOR THE SITUATION FOR EXCESSIVE PRECIPITATION AMOUNTS. THIS WILL BE MOST FAVORED OVER NORTHERN/CENTRAL SECTIONS OF ARKANSAS. AT OR ABOVE NORMAL TEMPERATURES ARE IN THE FORECAST. HOWEVER...THIS WILL BE HIGHLY DEPENDENT ON THE PLACEMENT OF THE FRONT AND CLOUDS/PRECIPITATION. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 60 72 43 63 / 100 60 20 10 CAMDEN AR 63 73 46 69 / 80 60 10 0 HARRISON AR 50 61 42 61 / 90 50 20 10 HOT SPRINGS AR 60 69 45 68 / 90 40 10 0 LITTLE ROCK AR 61 72 46 67 / 100 60 10 10 MONTICELLO AR 65 75 48 69 / 70 70 10 0 MOUNT IDA AR 58 67 41 67 / 90 20 10 0 MOUNTAIN HOME AR 58 67 40 60 / 100 50 20 10 NEWPORT AR 60 74 43 64 / 90 70 20 10 PINE BLUFF AR 62 74 46 68 / 80 70 10 0 RUSSELLVILLE AR 58 67 41 65 / 100 30 20 10 SEARCY AR 62 73 45 65 / 100 70 20 10 STUTTGART AR 63 74 48 67 / 90 70 20 10 && .LZK WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY FROM 7 AM TO 7 PM CDT FRIDAY FOR ARKANSAS- BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY- DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN- LONOKE-MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK- POPE-PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN- WHITE-WOODRUFF-YELL. && AVIATION...28
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 451 AM CDT THU APR 14 2011 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-151000- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 451 AM CDT THU APR 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED WESTERN ARKANSAS UNDER A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT...WITH A SLIGHT RISK OVER THE REMAINDER OF THE STATE. A POTENT STORM SYSTEM DEVELOPING OUT IN THE PLAINS WILL APPROACH ARKANSAS LATER TODAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN EASTERN OKLAHOMA LATE THIS AFTERNOON. THESE STORMS WILL MOVE INTO WESTERN ARKANSAS DURING THE EVENING HOURS. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL OCCUR AHEAD OF THESE STORMS ACROSS THE CENTRAL THIRD OF ARKANSAS BY MID TO LATE EVENING. SOME OF THE STORMS THAT DEVELOP TONIGHT WILL BECOME SEVERE. THESE SEVERE STORMS WILL HAVE THE CAPABILITY TO PRODUCE HAIL ONE INCH IN DIAMETER OR GREATER...DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...AND EVEN TORNADOES. REGARDING TORNADOES...AT THIS TIME IT APPEARS THAT THE GREATEST RISK FOR TORNADOES WILL PRIMARILY BE IN AREAS WEST OF A LINE FROM CLARKSVILLE...TO HOT SPRINGS...TO GURDON...AND BETWEEN 7 PM AND MIDNIGHT. AFTER MIDNIGHT...THE STORMS ARE EXPECTED TO EVOLVE INTO A SQUALL LINE AND MOVE ACROSS THE REMAINDER OF CENTRAL ARKANSAS AND INTO EASTERN ARKANSAS. THE STORMS WILL EXIT THE STATE DURING THE MORNING HOURS. IT IS IMPORTANT TO REMEMBER THAT...WHILE THE RISK OF SEVERE THUNDERSTORMS MAY BE HIGHEST IN THE WEST...THERE WILL BE A SEVERE WEATHER THREAT IN ALL PARTS OF THE STATE TONIGHT. PEOPLE SHOULD MONITOR THE LATEST STATEMENTS FROM THE NATIONAL WEATHER SERVICE...AND BE PREPARED TO TAKE ACTION IF A WATCH OR WARNING IS ISSUED FOR THEIR AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS.
The Western Arkansas radar (KSRX), 94 km away, was scanning. The volume nearest the first event began at 03:45 UTC.
44 thunderstorm wind, 20 hail, 13 tornado, 3 funnel cloud. Local standard time, as filed.
A funnel cloud was sighted.
Trees and power lines were blown down.
Chicken houses were damaged and a large tree was blown down.
A house had windows blown out and an awning ripped off. Ironwork in the yard of the house was bent. Limbs were blown down.
The tornado destroyed a warehouse used by a snack food company. Numerous trees were blown down, with one of the trees falling on a house. A barn was damaged.
Trees were blown down on a house and vehicle on the south side of Mena.
Power lines and poles were blown down in Mena, leaving much of the city without power.
The tornado destroyed a barn and damaged two pieces of farming equipment. A number of trees were blown down. The damage path was entirely on private property, well away from any public roads.
Several trees were blown down.
A tornado destroyed a mobile home and blew down numerous trees.
Utility poles were blown down.
A mobile home was blown over and destroyed. Trees and power lines were blown down. Some houses were damaged.
Trees were blown down on Arkansas Highway 27.
Trees and power lines were blown down. A trained spotter estimated winds near 80 mph.
Numerous trees were blown down.
Trees and power lines were blown down, and there was minor structural damage.
A roof was blown off a business in Batesville.
A spotter estimated wind gusts at 60 mph.
Trees were blown down, with one landing on a barn. Roofs were blown off a barn and a shed. The tornado then moved into Hot Springs Village, where additional trees were blown down. One of these trees landed on a house. The tornado exited Garland County northwest of the incorporated portion of Fountain Lake and entered the Saline County portion of Hot Springs Village.
This tornado exited Garland County northwest of the incorporated part of Fountain Lake and moved into Saline County in Hot Springs Village. In the Village, many trees were blown down and a number of these fell on houses. After leaving the Village, the tornado blew the porch off a house and damaged the roof, and blew down hundreds of trees.
A large tree fell on a house in the Overview Subdivision.
A large barn was destroyed, with debris being blown across a field.
Trees were blown down across the city.
Trees were blown down on U.S. Highway 67.
Several houses and barns were damaged.
Numerous large trees were uprooted or snapped. A barn was destroyed, and the barn's roof was thrown more than 100 yards. Several houses were missing shingles, and one of the houses was missing nearly 50% of its shingles.
Several trees were blown down.
Power lines were blown down, leaving part of Malvern without power.
A house on U.S. Highway 167 had its roof and chimney damaged. Ironically, this same house had been damaged by a tornado 30 years ago. A mobile home had its roof and porch blown off. Numerous trees and power lines were blown down. Several houses suffered damage from falling trees. The roof of a country club was blown off, allowing water to pour inside and ruin a new wood floor that had just been installed. The tornado exited Saline County northeast of Lakeside and continued into Pulaski County west-northwest of Woodson.
A 24 year-old man and his 18-month old daughter were killed when a tree fell into their mobile home. They were in a bedroom at the time, and that is the end of the mobile home that the tree crashed into.
This tornado's track was entirely within the city limits of Little Rock. It touched down southwest of the intersection of W. Markham and John Barrow Rd. and ended in the Sherrill Heights neighborhood. While there was some shingle damage to houses, the vast majority of the damage was due to trees falling on houses and vehicles. The Leawood subdivision and The Heights were hard-hit. A Red Cross survey indicated two houses were destroyed, 36 suffered major damage, 49 had minor damage, and 37 others were affected. As of 7:00 AM CDT on the 15th, the Little Rock Police Department reported more than 40 streets blocked by fallen trees. A 34 year-old woman and her 7 year-old son were killed on Cynthia Dr. when a huge tree fell into the bedroom of their house. The root system of the tree was so large that it lifted a shed off the ground. On the same block, another huge tree was uprooted and the tree pulled natural gas lines out of the ground as it fell.
Empty chicken houses were damaged. A barn roof was blown off. Roads were blocked by fallen trees.
A tornado downed trees and power lines before tracking into an industrial park at the Port of Little Rock, where the worst damage occurred. A number of power poles were knocked down, one industrial building had damage to its walls, and another industrial building suffered roof damage.
This tornado exited Saline County northeast of Lakeside and entered Pulaski County west-northwest of Woodson. In Pulaski County, many trees were blown down, with one of the trees falling on a house. Shingles were blown off a number of houses.
Ten large trees were blown down.
Numerous trees were blown down at Fort Roots.
Trees and power lines were blown down along Interstate 530.
Numerous trees were blown down in the Cherry Hill, Park, Hill, Lakewood, and Heritage Park neighborhoods of North Little Rock. A number of the trees fell on houses and power lines.
A tornado touched down near the Arkansas River levee and tracked through the Lands End Plantation. On the plantation, the trailer of a tractor-trailer truck was overturned, an old cotton gin was destroyed, and a 150 year-old pecan orchard was severely damaged. After leaving the plantation, numerous large trees were blown down and outbuildings were damaged. A mobile home was destroyed and its occupant was badly injured. Another mobile home was knocked off its foundation. A 250-gallon propane tank was ripped from its foundation and came unplugged. The tornado exited Pulaski County north-northeast of Wampoo and continued into Lonoke County west-southwest of Willow Belle.
Hail fell in Lakewood Village.
This tornado exited Pulaski County north-northeast of Wampoo and entered Lonoke County west-southwest of Willow Belle. In Lonoke County, most of the tornado's track was across open farm fields. A few trees were blown down.
A 56 year-old man was killed when a large tree fell into a recreational vehicle in which the man was staying. A nearby car was also damaged by the tree.
Trees were blown down along Interstate 530 north of Dixon Rd.
Fallen trees blocked River Rd.
Power poles were snapped in half.
A tornado destroyed 51 large steel power transmission towers. These towers carried 500 kilovolt transmission lines. For the most part, the towers fell into open farm fields, but one fell into a pond on a fish farm. The power cables that fell with the towers blocked a number of roads, including Arkansas Highway 31. Power poles, power lines, and trees were blown down as well.
Many trees were blown down in Lonoke, and a number of houses were damaged by falling trees.
Large limbs were blown down on the campus of Harding University.
A storm spotter estimated winds of 60 mph.
A 6 year-old boy was killed when a tree more than 6 feet in diameter fell into a house. The boy's parents and a sibling suffered minor injuries.
Trees were blown down.
Trees were blown down.
Some trees were blown down.
Numerous trees and power lines were blown down.
Trees and power lines were blown down. Large signs of several businesses were blown down.
Power lines were blown down in McCrory.
Trees were blown down in Monticello.
Trees were blown down and there was minor damage to a gas station.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Garland | 2011-04-15 | 24 | Male | Mobile/Trailer Home | Direct |
| Thunderstorm Wind, Garland | 2011-04-15 | 1 | Female | Mobile/Trailer Home | Direct |
| Tornado, Pulaski | 2011-04-15 | 7 | Male | Permanent Home | Direct |
| Tornado, Pulaski | 2011-04-15 | 34 | Female | Permanent Home | Direct |
| Thunderstorm Wind, Pulaski | 2011-04-15 | 56 | Male | Mobile/Trailer Home | Direct |
| Thunderstorm Wind, White | 2011-04-15 | 6 | Male | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2011Every state in 2011This day in weather historyThe tornado archive for Arkansas, 2011Warnings in Arkansas, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291851, 291879, 291853, 291854, 291855, 291881, 291856, 291886, 289562, 291887, 291889, 291857, 289565, 291858, 291888, 291859, 291860, 291852, 291847, 291890, 291917, 291918, 291861, 291862, 291919, 291920, 291863, 291921, 291922, 291931, 291864, 289566, 291865, 289567, 291924, 291925, 291927, 291928, 291929, 291866, and more.